How Vanity Saved Me

A note from the author-This is my personal story and though these medication may work wonders for some they had very negative side effects for me. Also, I am not a doctor, or a medical professional I am just sharing my experience.

How Vanity May Have Saved Me

and

Are your Meds Making You Sicker?

My sister was about to marry her high school sweetheart, I had done everything I could to lose the fifty pounds I had gained since I had been put on Lyrica and Gabapentin for my Complex Regional Pain Syndrome. Six weeks prior to her wedding I had spent in complete bed rest and to be honest I almost didn’t go, but I dearly love my sister, and I wouldn’t miss it for the world no matter how sick I was. Turns out I was really, really sick. It was four years since my diagnosis, the first year I started out on just Gabapentin, right away I was put on 2400 milligrams, by year two it had stopped helping pain and it was reduced some and 300 milligrams of Lyrica was added among other meds. You see, chronic pain patients often take other meds to combat the side effects of the meds they are taking. I knew I had a lot of the negative side effects from Lyrica and Gabapentin, I just didn’t realize how bad it was, all of the side effect sneak up on you very slowly like a thief in the night the steal the most precious jewels of your life. Here’s what I didn’t realize.

  • I was sleeping 16-18 hours a day
  • I was too exhausted most days to even get dressed
  • My personality had changed, I hardly ever smiled or laughed anymore, I had become Debbie Downer.
  • I was in a very, very dark place, I didn’t care if I lived or died-I will say-because of my religious beliefs and the love of my family I wasn’t suicidal, but I had pretty much stopped caring, and It was all because of the hold the meds had on me.
  • I couldn’t think clearly or remember things.
  • I had to stop driving, I wasn’t safe on the roads.
  • I couldn’t eat right, I would often throw-up.
  • I was constantly bloated.
  • My hands, arms and legs and feet were extremely swollen making my pain much worse. This was another slow effect that I didn’t realize.
  • Really couldn’t learn anything new-a recent study by Stanford medicine show that both meds cause brain damage, they are currently unsure if it is permanent, my hope is that class action cases will follow.  I haven’t regained full mental clarity.
  • I was having hot flashes and then cold flashes.
  • Extreme weight gain

I survived the wedding embarrassed to still be carrying around all 50 pounds, but determined to do something about it, I saw how bad I looked on everyone’s face, not that they were body shaming me, it was more of what they didn’t say that said it all. But, I was in so much pain, and felt so miserable there wasn’t much I could do, as soon as the ceremony was over I went to sleep. I truly believe my body was completely toxic, Lyrica builds up in your system from day one of taking it, and will eventually just stop working.

That week, when I returned home, I demanded to be taken off of Lyrica and Gabapentin. I had no idea what I would go through. I would soon begin the worst two months of my entire life!!! Pure Hell. I later learned that detoxing from Lyrica is equal to detoxing from Heroin. They sell Lyrica as a non-narcotic drug, I can honestly say it is worst than any narcotic you could ever imagine taking!!! My doctor gave me 50 milligram starter packs to taper down every three days. Here’s what I went through every three days:

  • Nausea
  • Vomiting
  • Fevers/chills
  • muscle spasms
  • insomnia
  • Breathing difficulty

Every time you drop down the dosage withdraw starts over, I was also informed that it is often a good idea to check into rehab, because this type of detox can be dangerous. I was very blessed to have grown family members by my side the entire time and people making sure I stayed hydrated and eating crackers. For two entire months.

My question is this? Is the off label use of Gabapentin and Lyrica really the best first line of dense for Complex Regional Pain Syndrome? I often watch the commercials and feel like they are so deceptive when I see people doing yoga and riding bikes for a drug that just makes you want to curl up in a ball and sleep, or worse? Why is it the number one drug used to treat most chronic pain? How many people are we loosing in the RSD/ CRSP community to these meds. I truly believe they are mislabeled by the FDA, and should come with stronger warnings than any narcotic, I also think that before prescribing this type of medication the doctors should talk with patients about what the detox could possibly be like. My other question is are the side effects of these drugs possible being thought to be symptoms of CRPS when in fact, it is caused by the drug, as I was detoxing, my pain in some way became less and less. We don’t keep accurate numbers about the loss of life to CRPS so we don’t know for sure if the medication could be killing people? I know it is a huge accusation, but I know if I had of continued I don’t know if I would still be alive, something in my system was really off, and even my doctor was confused. Once I stopped the Lyrica and Gabapentin, the problems stopped. It’s food for thought, I don’t want to lose anymore of my Pain Pals and that is why I feel it’s important to share this information and my own experience. Did vanity save my life? Maybe, I like to think of it more like God’s amazing grace, set the light bulb off in my head that something was horribly wrong and because I am a very sad to say human- person He used a weakness to make me aware-vanity!! May God bless all my friends suffering with pain!

Written by Jenny Peery

Advertisements

One thought on “How Vanity Saved Me

  1. Interesting read. Coming off Lyrica is something I have contemplated for a while. I worry about the withdrawal but I also wonder if Lyrica is causing other issues that are being masked as CRPS.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s